South Carolina, 2019

Damaging Wind in South Carolina, August 16, 2019

August 16, 2019 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorm developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 16, 1:11 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 1:11 PM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
211 PM EDT Fri Aug 16 2019

.SYNOPSIS...
A weak front will remain stalled across the area through Saturday,
then dissipate on Sunday. Showers and thunderstorms will be most
likely south and east of the front. The Bermuda High pressure area
in the Atlantic will remain in place through next week, providing
typical hot and humid summer weather with scattered afternoon and
evening thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak boundary will remain draped across the forecast area
through tonight. A sharp moisture gradient exists across the
region with precipitable water values ranging from 1.5 inches
west to 2.1 inches east. Instability is moderate with MLCAPE
values ranging from 1500 to 2000 J/kg this afternoon. The best
chance for convection through the afternoon will be in the
eastern portion of the area where moisture is deeper, and there
is weak convergence along the front. Current radar imagery
showing most of the activity along the coast with a few widely
scattered cells popping up in the forecast area. Expect coverage
to gradually diminish this evening with loss of heating,
although a few isolated storms will be possible due to boundary
interactions. Temperatures are on track and will peak in the
lower to mid 90s this afternoon. Ample low level moisture
coupled with light/calm wind supports a fog and stratus threat
tonight. Overnight lows in the lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Near the surface, a weak and dying front will remain across the
Midlands and CSRA, roughly sitting along the I-20 corridor Saturday.
Temperatures will show little difference across the front, but
moisture will be deeper to the south and east.

Winds will be fairly light southwesterly aloft as the region sits on
the west side of a ridge over the western Atlantic. There will be a
weak vorticity center hanging just east of the area along the SC/GA
coast.

Precip chances will also be greatest along and south of the front.
Besides having the deepest moisture,those areas will also have the
benefit of some surface convergence from both the old front and the
sea breeze boundary as it works its way inland during the late
afternoon and evening hours.

By Sunday, the front will have essentially decayed, leaving only the
sea breeze to create low level forcing for afternoon/evening
convection. This should mean a little less coverage of both clouds
and thunderstorms. Due to that increase in solar insolation, along
with slightly warming temps at 850, Max temps will climb into the
mid 90s, with a few upper 90s possible. While this will be a a few
degrees above normal, it will be short of record territory.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
There is not expected to be much change in the overall pattern next
week. The area will remain in a weakness at mid levels between the
Atlantic Ridge and the Southern Plains ridge, with some modest vort
centers lollygagging around.

Near the surface, we will continue to be on the western side of the
Bermuda High with light winds having a southerly component during
the day and not much of anything at night.

Moisture will be deepest over the southeastern half of the CWA, with
somewhat drier conditions to the north and west of I-20. However,
all areas will have at least some chance of diurnal convection as
even the "drier" areas have PW values in the 1.6 to 1.8 inch range.
Any severe weather threat will be strictly pulse-induced as the
atmosphere will be devoid of any substantial shear.

Highs should be generally seasonable in the lower to mid 90s, with
lows in the lower 70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions outside of morning fog/stratus and widely
scattered afternoon convection.

A weak frontal boundary will remain over the area through
Saturday with the best chance for showers and thunderstorms
along and ahead of the front closer to the deeper moisture and
and better convergence. Have not included mention at the
terminals given current radar trends and only widely scattered
coverage expected. Stratus and fog will once again pose a threat
at all of the terminals early Saturday morning given ample low
level moisture and light/calm winds. Have generally gone with a
persistence forecast, but may need to add tempo groups around
daybreak to capture the lowest ceiling and visibility
conditions. Winds will be light and variable through the period.

EXTENDED AVIATION OUTLOOK...Typical August conditions are
expected. Could be a short period of MVFR/IFR in the early
morning from low stratus or fog, and in the afternoon and
evening from widely scattered convection, but VFR should be the
dominating rules at the terminals.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 16, 2:54 AM EST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
354 AM EDT Fri Aug 16 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
170800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
354 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 16, 2:47 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
347 PM EDT Fri Aug 16 2019

SCZ022-028-031-162030-
Sumter SC-Richland SC-Kershaw SC-
347 PM EDT Fri Aug 16 2019

...Strong Thunderstorms Will Impact Portions of west central
Sumter...northeastern Richland and southwestern Kershaw Counties
Until 430 PM EDT....

At 346 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Villages at Sandhill, or 8 miles northeast
of Dentsville, moving southeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, McEntire Air Base, Dentsville, Sesquicentennial State Park,
Lake Carolina, Villages at Sandhill, Fort Jackson, Elgin, Horrel
Hill, Lugoff, Dinkins Mill, Fort Jackson Wildcat Road, Fort Jackson
McCrady Training Center and Wateree River Correctional Institution.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes Interstate 20 in South Carolina between mile markers 77
and 91.

LAT...LON 3415 8095 3426 8080 3405 8051 3387 8080
TIME...MOT...LOC 1946Z 322DEG 18KT 3414 8083

LCV
Special weather statement, Aug 16, 2:47 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
347 PM EDT Fri Aug 16 2019

SCZ016-162015-
Chesterfield SC-
347 PM EDT Fri Aug 16 2019

...Strong Thunderstorms Will Impact Portions of central Chesterfield
County Until 415 PM EDT....

At 346 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Carolina Sandhills Wildlife Refuge, or 19
miles west of Cheraw, moving southeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Carolina Sandhills Wildlife Refuge, Ruby, Patrick, Mount Croghan,
Alligator Fire Station, Middendorf and Bay Springs Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3463 7995 3443 8016 3443 8018 3463 8038
      3477 8023
TIME...MOT...LOC 1946Z 311DEG 12KT 3466 8024

RC

The radar

The Columbia radar (KCAE), 69 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kershaw

When
August 16, 5:00 PM EST to 5:05 PM EST
Where
Kershaw County, 0.69 mi N of Shepard
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.330, -80.530

Tree limbs down on power lines. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2019Every state in 2019This day in weather historyWarnings in South Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845973.